Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 45, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Dec 1, 2022, 12:19 PM CST for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Dec 2, 2022, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2022, 12:19 PM CST (18:19 UTC)
- In effect from
- Dec 2, 2022, 12:00 PM CST
- Expired
- Dec 2, 2022, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 38 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 458 m²/s²
- 0-3 km storm-relative helicity
- 516 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Dec 1, 10:51 AM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Dec 1, 10:51 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
951 AM MST Thu Dec 1 2022
.SHORT TERM...(Today through Sunday Morning)
Issued at 243 AM MST Thu Dec 1 2022
Scattered high clouds are moving across the area ahead of a weak
shortwave located over the Rockies. Winds across west Kansas have
remained breezy as a tight pressure gradient has formed with wind
gusts up to 25 knots. Locales coincided with the clouds and
breezy winds are seeing temperatures in the low 30s where as in
the areas with less clouds and wind temperatures have fallen into
the 20s.
Today, will feature well above normal temperatures as highs reach
the mid 50s to mid 60s as winds become southwesterly. Breezy winds
look to occur along and east of Highway 83 on the western periphery
of the tighter pressure gradient with winds gusting 25-30 mph. Low
temperature into Friday morning will be warmer in the upper 20s
along and north of Highway 36 to the mid 30s/low 40s south of
Highway 36 due to breezy winds of 15-20 mph from the WSW continuing
through the night.
The main story continues to be the potential for widespread
impactful weather across the area on Friday. Guidance has latched on
to the quicker cold frontal solution which enters NW portions of the
CWA 17-18Z and is through the entire area by 00Z. As a result of
this confidence has increased in the potential for damaging wind
gusts behind the cold front (as winds become northwesterly).
Forecast soundings show 50+ knots within the mixing layer with
strong CAA and strong pressure rises behind the front which will
support the stronger winds mixing down, the quicker frontal passage
also supports diurnal mixing being in play as well. As a result have
issued a High Wind watch for Yuma, Kit Carson and Cheyenne counties
in Colorado along with Cheyenne, Sherman, Wallace and Greeley
counties in Kansas as confidence is highest currently in the
potential for damaging wind gusts to occur behind the cold front.
Some guidance such as the HRRR and runs of GFS/NAM forecast
soundings do show damaging wind gusts behind the front as it pushes
east so if this trend continues then High Wind products may be
needed further east. The strong winds look to come to an end around
midnight from west to east.
The quicker frontal passage does lower the coverage area for fire
weather a bit; however strong WAA ahead of the front resulting in
temperatures in the upper 60s to low 70s will be present along
with wind gusts of 25-30 mph from the WSW. The potential does
exist for a potentially high end fire weather if the front does
slow down a bit more along with the expected wind shift which
would create dangerous conditions if a fire were to be ongoing. I
went ahead and issued a Fire Weather Watch for Greeley, Logan,
Gove, Wallace and Wichita counties as RH values typically do fall
a bit lower with downsloping wind events than guidance indicates.
I blended in SREF, GFS and NBM 10th percentile to try to get a
handle on the potential for lower dew points resulting in lower
RH values. I stress again that the strongest winds with this event
will be behind the front as the winds turn to the NW.
The other potential hazard for Friday with the quicker frontal
passage during the afternoon will be blowing dust. The afternoon
frontal passage will support the chance for a wall of dust to occur
along the cold front. Local office dust research parameters are
supportive of organized blowing dust just ahead of the front as the
surface winds will be present along with 0-2km lapse rates around 9
C/km and 2-2.5 km. Patchy blowing dust may also be possible ahead of
the front especially next to open fields. Organized blowing dust is
expected to come to an end behind the cold front as lapse rates
become less supportive.
Temperatures for the day will be highly dependent on the frontal
passage, highest confidence in cooler temperatures in the 50s lies
over the NW with SE counties potentially reaching the low 70s.
Any small shift in the front may alter high temperatures for any
one location. As the front passes temperatures will rapidly fall
with overnight lows in the teens along with wind chills in the
single digits around sunrise Saturday.
Cooler temperatures in the 40s and breezy winds are again
expected Saturday with gusts up to 25 mph across the entire area.
RH values look to remain in the mid 20s to mitigate any
additional fire weather concerns.
.LONG TERM...(Sunday through Wednesday)
Issued at 110 AM MST Thu Dec 1 2022
This period of the forecast continues to be dry despite a cold
front moving through Monday or Monday night.
A short wave ridge will build over the forecast area Sunday that
flattens out by Monday. This will lead to warmer and dry weather.
During the day Monday a large closed low over Canada will spread
south causing the ridge to flatten. Either Monday afternoon or
Monday night a cold front will accompany the trough axis through the
forecast area. The drier air rounding the base of the closed low
will move over the forecast area. Unlike the front Friday, this one
will not have strong winds following it through the forecast area.
After the cold front moves through, highs will warm to near normal
values through the rest of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 951 AM MST Thu Dec 1 2022
For now, both terminals expected to see mainly VFR conditions
through the forecast period. With a front approaching by 18z
Friday, some blowing dust may ensue at KGLD, but effects of this
will not be felt until after 18z for both terminals.
Winds for KGLD, southwest 10-15kts through 10z Friday, then west-
southwest 10-20kts. By 17z, west-northwest around 25-35kts.
Expect with the 00z issuance that winds after 18z will be higher
than currently in forecast.
Winds for KMCK, south-southeast around 10kts. By 12z Friday,
west-southwest around 10-15kts. By 17z, west-northwest 10-20kts.
Expect with the 00z issuance that winds after 18z will be higher
than currently in forecast. LLWS 07z-12z Friday 250@40kts.
&&
.FIRE WEATHER...
Issued at 243 AM MST Thu Dec 1 2022
Critical fire weather conditions are expected to develop across the
area during the day Friday as a Fire Weather Watch has been issued
for counties along and south of Highway 40 in Kansas. A cold front
will move across the area during the afternoon hours creating a wind
shift that would affect any fire if one were to be going. Winds
ahead of the front will be westerly with gusts around 30 mph before
becoming northwesterly and potential gusting up to 60 mph behind the
front. Blowing dust and perhaps a wall of dust is possible along the
cold front which would significantly reduce the visibility of any
fire. Outdoor burning is not only discouraged Friday but also
today as the strong winds expected Friday may help reignite any
flames.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Watch from Friday morning through Friday afternoon for
KSZ001-013-027-041.
Fire Weather Watch from Friday morning through Friday afternoon
for KSZ027>029-041-042.
CO...High Wind Watch from Friday morning through Friday afternoon for
COZ090>092.
NE...NONE.
&&
SHORT TERM...Trigg
LONG TERM...JTL
AVIATION...JN
FIRE WEATHER...TriggHazardous weather outlook, Dec 1, 10:17 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 917 AM MST Thu Dec 1 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021630- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 917 AM MST Thu Dec 1 2022 /1017 AM CST Thu Dec 1 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... A High Wind Watch remains in effect for portions of east Colorado and west Kansas as damaging winds northwest winds around 60 mph are expected behind a cold front. A Fire Weather Watch remains in effect for counties along and south of Highway 40 in Kansas, as critical fire weather conditions are expected to develop. Any fires that start may exhibit explosive fire growth. Outdoor burning is not advised. The wind shift may create dangerous fire conditions if one were to be ongoing. Blowing dust and perhaps a wall of dust is possible Friday afternoon reducing visibilities and making travel hazardous if not dangerous at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 3:24 AM CST | Fire Weather Watch | GLD | Gove, Greeley, Logan, Wallace, Wichita | 9 hr |
| Dec 1, 3:31 AM CST | High Wind Watch | GLD | Cheyenne, Greeley, Sherman, Wallace | 9 hr |
| Dec 1, 12:17 PM CST | High Wind Warning | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 30 hr |
Nearby
Red Flag Warnings in Kansas, 2022Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.